Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 36, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Aug 17, 1998, 3:25 PM EDT for Duval County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1998, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 17, 1998, 4:10 PM EDT
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627 WFUS1 KJAX 171926 RRA TORJAX FLC031-172010- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 325 PM EDT MON AUG 17 1998 * TORNADO WARNING FOR... SOUTHERN DUVAL COUNTY IN NORTHEASTERN FLORIDA * UNTIL 410 PM EDT * AT 321 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 1 MILE NORTH OF THE UNIVERSITY OF NORTH FLORIDA ON THE SOUTHSIDE MOVING NORTHEAST AT 5 MPH. A STORM SPOTTER HAS ALSO REPORTED A FUNNEL CLOUD IN THE SAME VICINITY. GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. WELSH &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 17, 1:07 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 17, 1:07 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 107 PM EDT MON AUG 17 1998 CURRENT SAT PIX AND 88D INDICATE TWO AREAS OF CONVERGENCE... FRIST EXTENDS FROM PANHANDLE TO NORTHERN PORTION OF CWA. SECOND... EXTENDS FROM TRENTON TO JAX. EXPECT A FEW STORMS WILL REACH SEVERE LIMITS LATE THIS AFTERNOON. OTHERWISE MODELS TEND TO BRING SOME DRIER AIR ACROSS THE REGION BY DAY TWO... AS 500 TROF MOVES EAST AND WEAK RIDGE BUILDS ACROSS THE AREA. AFTRN TEMPS AND CAPE VALUES HOWEVER WILL REMAIN ABOVE NORMAL. PRELIM SSI TB 074/089 074/085 22633 JAX TB 074/096 073/094 22633 GNV TB 073/094 072/094 22633 JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:39 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 61 min |
| Aug 17, 2:56 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 49 min |
| Aug 17, 3:46 PM EDT | Tornado Warning | JAX | Saint Johns | 29 min |
| Aug 17, 4:14 PM EDT | Severe Thunderstorm Warning | JAX | Saint Johns | 31 min |
| Aug 17, 4:19 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 66 min |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.